Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Newport/Morehead City, NC

January 1, 201813 counties in North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jan 1, 2018, 8:21 PM EST for 13 counties in North Carolina. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2018, 8:21 PM EST (01:21 UTC)
Expired
Jan 1, 2018, 8:30 PM EST
In force
9 min
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Craven County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Onslow County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 99 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS82 KMHX 020121
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
821 PM EST MON JAN 1 2018

NCZ029-044>047-079>081-090>095-098-103-104-020130-
Greene-Onslow-Craven-Washington-Beaufort-Mainland Hyde-Tyrrell-Outer
Banks Dare-Duplin-Jones-Lenoir-Western Dare-Outer Banks
Hyde-Martin-Pamlico-Carteret-Pitt-
821 PM EST MON JAN 1 2018

...VERY COLD WIND CHILLS EXPECTED TONIGHT...

Have replaced the Special Weather Statement regarding cold wind
chill values with a Wind Chill Advisory.

LAT...LON 3444 7752 3472 7768 3474 7820 3519 7816
      3518 7783 3557 7782 3582 7735 3607 7733
      3607 7732 3581 7688 3605 7662 3606 7665
      3607 7664 3601 7651 3618 7600 3607 7580
      3622 7580 3622 7567 3621 7567 3582 7545
TIME...MOT...LOC 0119Z 233DEG 13KT 3782 7253 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jan 1, 3:41 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 1, 3:41 PM EST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
341 PM EST Mon Jan 1 2018

.SYNOPSIS...
Arctic high pressure will remain across the area through
Tuesday. Low pressure will move northeast off the coast
Wednesday night. Another surge of arctic air will push into the
area late next week through next weekend.

&&

.NEAR TERM /TONIGHT/...
As 3 PM Monday... The latest sfc analysis is showing Arctic
high pressure centered over the central plains and extending
into the SE region. The Arctic high will continue to build into
the SE region tonight as cold air advection continues. Tonight
will be another cold night with temps lowering into the lower
teens inland to upper teens/low 20s along the beaches, combined
with northerly winds 5-10 mph will produced wind chill values
ranging 0-3 degrees inland and 4-9 degrees along the coast.
Therefore have issued a windchill advisory for the inland
counties starting 1 AM tonight until 9 AM Tuesday. Record low
temps will be threatened (see climate section below), as
readings are expected in the low/mid teens (around 20 coastal
areas).

&&

.SHORT TERM /TUESDAY/...
As of 3 PM Monday...The Arctic high will settle across the
region, providing mostly sunny skies, but cold temps. Low level
thicknesses will range 1259-1269m and 850 mb temps averaging
about -8 degrees, making high temps to struggle to reach above
freezing. Expect highs in the between 30-34 degrees F.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Updated as of 300 PM Monday...

Confidence continues to increase that we will see snow across
Eastern North Carolina Wednesday into Thursday.  The 12Z guidance
continues to adjust a bit but overall remains in excellent
agreement. It is still important to remember that with the rain/snow
line intersecting our forecast area, we will likely be dealing with
a large west to east snow gradient.  Football may be a game of
inches with weather being a game of miles.  For our first estimate
of snowfall amounts visit us on social media (NWSMoreheadcity), or
head to weather.gov/mhx and scroll down and click on the winter
weather icon.

Since the snow starts later in our 4th period with the heavier
amounts just beyond that (Wednesday night), in collaboration
with Raleigh, Wilmington, and Wakefield we will not be issuing
winter storm watches with this update. With our criteria of 3",
if model trends continue and confidence grows, watches may be
needed with future updates.

A strong strong short wave now just southeast of Great Falls, MT is
the feature we are watching carefully.  This upper level disturbance
will race southeast toward the northern Gulf of Mexico by 12Z
Wednesday.  This will spawn cyclogenesis off the east coast of
Florida by Wednesday morning, with the low tracking northeast and
about 250 miles off our coast by Wednesday night.  The track of the
surface low well offshore, with an area of cold air in place is a
classic set up for our area to see snow.  Precipitation will
overspread the area by Wednesday afternoon.  It may begin as mostly
rain, especially along and east of Route 17.  In the deeper cold air
a rain/snow mix will transition to more snow by 0Z.  With surface
temps near or just above freezing even in the colder sections
Wednesday, we are expecting generally less than an inch and mainly on
grassy surface at the onset.

The real period of concern is Wednesday night. With the
progression of the storm to the northeast Wednesday night,
colder air will move into the area, supported by strong lift
through the column. This will quickly change our rain over to
mostly snow except for areas from downeast Carteret county
northeast through the Outer Banks. The rain/snow line will
gradually move toward the coast by 12Z Thursday. Using a blend
of WPC with some local tweaking for QPF, and a 7 or 8 to 1 snow
ratio Wednesday afternoon, climbing to 10:1 Wednesday night we
came up with a 1" to 4" snowfall over the majority of the area.
This is playing on the conservative side as snow ratios are
slightly higher on model guidance but given we still are 2 days
out we felt this was a good first estimate, albeit maybe
slightly on the lower end. The higher amounts of snow will
likely be just west of the rain/snow line, which will be a
complicating factor as this may shift around.

Previous AFD from earlier Monday morning... Friday through
Sunday...Very cold Arctic air will continue to be the story next
weekend as a fresh batch of cold air arrives behind the departing
area of low pressure. Temperatures will show a slow moderation with
highs mainly in the 20s Friday, 30s Saturday and into the 40s
Sunday. Saturday morning will be the coldest morning with 10-15
degrees over most inland areas and lower 20s Outer Banks.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Short Term /Through 18Z Tuesday/...
As of 1230 PM Mon...High confidence in VFR conditions will
persist through the end of the TAF period. Arctic high pressure
will continue to build into the region through
tomorrow...leading to mostly clear skies, but very cold temps.
Northerly winds around 10 knots with gusts up to 20 kts, then
diminishing this evening around 5 kts. Winds will pick up again
tomorrow around 14z to around 10 kts.

Long Term /Tue through Fri/...
As of 3 AM Monday...VFR conditions expected for Tuesday with
high pressure over the region. A developing area of low pressure
will bring light rain Wednesday afternoon transitioning to snow
Wednesday night into Thursday morning. Periods of sub-VFR
conditions will likely. VFR returns for Friday and into the
weekend as another surge of cold Arctic settles over the area.

&&

.MARINE...
Short Term /through TUESDAY/...

As of 3 PM Monday...The latest buoy observations are showing
20-30 knots across the waters and seas 7-10 ft. Gusty northerly
winds will continue as cold air advection continues to filter
into the coastal waters. Winds will gust to gale force for the
waters south of Oregon Inlet through tonight, and Gale Warnings
remain in effect. Elsewhere, Small Craft conditions will remain
in effect with winds gusting to around 30 kt through Tue. Seas
are currently peaking and expect seas to gradually subside
overnight to 6-8 ft.

Winds will gradually decrease mid-morning with N winds becoming
15-20 knots in the afternoon, then becoming 10-15 knot Tuesday
night. As a result, seas will subside to 4-6 ft by the afternoon
and then 2-4 ft at night.

Long Term /Tues through Fri/...
As of 3 AM Monday...Gusty winds and rough seas will subside
Tuesday afternoon with N/NE winds at 10-15 knots Tuesday night
through Wednesday and seas subsiding to 2-4 feet. With low
pressure moving offshore and strengthening, especially as it
passes north of the area Wednesday night and Thursday, Small
Craft Advisory conditions are likely with some near-Gale gusts.
Seas will build to 6-9 feet, especially central waters, on
Thursday.

&&

.CLIMATE...
Record Low Max temps for 01/01 (Monday)

LOCATION       TEMP/YEAR
New Bern         34/1963     (KEWN ASOS)
Cape Hatteras    35/1977     (KHSE ASOS)
Greenville       21/1918     (COOP - Not KPGV AWOS)
Morehead City    41/2001     (COOP - Not KMRH ASOS)
Kinston          30/1918     (COOP - Not KISO AWOS)
Jacksonville     40/1998     (KNCA ASOS)

Record Low temps for 01/02 (Tuesday)

LOCATION       TEMP/YEAR
New Bern         17/1963     (KEWN ASOS)
Cape Hatteras    25/2009     (KHSE ASOS)
Greenville        8/1918     (COOP - Not KPGV AWOS)
Morehead City    20/1969     (COOP - Not KMRH ASOS)
Kinston          10/1900     (COOP - Not KISO AWOS)
Jacksonville     20/1963     (KNCA ASOS)

Record Low Max temps for 01/02 (Tuesday)

LOCATION       TEMP/YEAR
New Bern         36/1957     (KEWN ASOS)
Cape Hatteras    36/1963     (KHSE ASOS)
Greenville       29/1918     (COOP - Not KPGV AWOS)
Morehead City    39/2002     (COOP - Not KMRH ASOS)
Kinston          26/1918     (COOP - Not KISO AWOS)
Jacksonville     35/1957     (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Chill Advisory from 1 AM to 10 AM EST Tuesday for NCZ029-
     044-045-079-080-090>093-098.
MARINE...Small Craft Advisory until 10 AM EST Tuesday for AMZ130-131-
     136-137.
     Small Craft Advisory until 1 PM EST Tuesday for AMZ135.
     Gale Warning until 1 AM EST Tuesday for AMZ152-154-156-158.
     Small Craft Advisory until 4 PM EST Tuesday for AMZ150.

&&

SYNOPSIS...BM
NEAR TERM...BM
SHORT TERM...BM
LONG TERM...CTC/EH
AVIATION...CTC/BM
MARINE...CTC/BM
CLIMATE...MHX
Hazardous weather outlook, Jan 1, 4:15 AM EST, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
415 AM EST Mon Jan 1 2018

NCZ029-044>047-079>081-090>095-098-020915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
415 AM EST Mon Jan 1 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Wind chills in the single digits are expected this morning, and again
this evening into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Arctic air with well below normal temperatures will continue over
the area through next weekend. Highs will only be in the 20s and 30s
with lows in the teens to potentially some single digits. Wind chills
will range in the 0 to 10 above range.

Accumulating snow is possible later Wednesday into early Thursday as
low pressure tracks northeastward off the NC coast. It is too early
to determine which areas stand to see the most snow, and where the
rain and snow line will be.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-020915-
Outer Banks Dare-Outer Banks Hyde-
415 AM EST Mon Jan 1 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Wind chills in the single digits are expected this morning, and again
this evening into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Arctic air with well below normal temperatures will continue over
the area through next weekend. Highs will only be in the 20s and 30s
with lows in the teens. Wind chills will range between 0 and 10
above.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 1, 8:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
821 PM EST MON JAN 1 2018

NCZ029-044>047-079>081-090>095-098-103-104-020130-
Greene-Onslow-Craven-Washington-Beaufort-Mainland Hyde-Tyrrell-Outer
Banks Dare-Duplin-Jones-Lenoir-Western Dare-Outer Banks
Hyde-Martin-Pamlico-Carteret-Pitt-
821 PM EST MON JAN 1 2018

...VERY COLD WIND CHILLS EXPECTED TONIGHT...

Have replaced the Special Weather Statement regarding cold wind
chill values with a Wind Chill Advisory.

LAT...LON 3444 7752 3472 7768 3474 7820 3519 7816
      3518 7783 3557 7782 3582 7735 3607 7733
      3607 7732 3581 7688 3605 7662 3606 7665
      3607 7664 3601 7651 3618 7600 3607 7580
      3622 7580 3622 7567 3621 7567 3582 7545
TIME...MOT...LOC 0119Z 233DEG 13KT 3782 7253

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 3:30 AM ESTWinter Storm WatchMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more12 hr
Jan 2, 3:33 PM ESTGale WatchMHX12 hr
Jan 2, 4:43 PM ESTWinter Storm WarningMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more44 hr

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.